AsianScientist (Nov. 23, 2017) – A team of researchers at the University of Hong Kong (HKU) have discovered that long-term use of antacids increases the risk of developing stomach cancer. They published their findings in the journal Gut.
Proton pump inhibitors (PPIs) belong to a class of drugs commonly used to suppress the production of stomach acid in the treatment of various stomach diseases. It is one of the top selling drug classes in the world.
However, prolonged suppression of stomach acids may hasten the development of gastric atrophy and promote bacterial overgrowth. Past studies have raised concerns about the potential increase in risk of stomach cancer with long term use of PPIs, although conflicts exist because most published studies failed to factor in the potential role of Helicobacter pylori, bacteria that colonize the stomach and cause stomach disease.
In this study, scientists at HKU retrieved the clinical information of 63,397 patients who had received H. pylori eradication therapy from the electronic registry database of the Hong Kong Hospital Authority between 2003 and 2012. Among the 63,397 patients, 153 (0.24 percent) of them developed stomach cancer with a median follow up of 7.6 years.
During this timeframe, 3,271 (five percent) patients were treated with PPIs. The use of PPIs was associated with a 2.44-fold increase in risk of developing stomach cancer. More frequent use was associated with a higher cancer risk, with daily use linked to a 4.55-fold higher risk than non-users of PPIs.
The longer PPIs were used, the greater was the risk of developing stomach cancer, rising to five-fold after more than a year, more than six-fold after two or more years, and more than eight-fold after three or more years. The use of a H2-receptor antagonist, a less potent acid suppressing drug, was not associated with an increase in stomach cancer risk.
“In our study, we found that the long-term use of PPIs doubled the risk of stomach cancer development even after successful H. pylori eradication. The risk rose in tandem with the dose and duration of PPIs treatment,” said Professor Leung Wai-keung, Li Shu Fan Medical Foundation Professor in Gastroenterology and Clinical Professor of the Department of Medicine at Li Ka Shing Faculty of Medicine in HKU, Hong Kong.
However, as this is an observational study, no firm conclusions can be drawn about causality, and PPIs are generally considered safe. The use of PPIs should not be discouraged, but it is recommended that there should be a regular review of the indications of the prescribed PPIs, to be used at the minimum effective dose, frequency and duration.
Source: University of Hong Kong; Photo: Shutterstock.
Disclaimer: This article does not necessarily reflect the views of AsianScientist or its staff.